Florida, 2025

Funnel Clouds in Florida, March 16, 2025

March 16, 2025 · NWS TBW · 2 events in 2 counties and zones

Thunderstorms associated with a cold front moving across the Florida peninsula produce multiple funnel clouds; one northwest of Brooksville in Hernando County, and another south of Zephyrhills in Pasco County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Thunderstorms associated with a cold front moving across the Florida peninsula produce multiple funnel clouds; one northwest of Brooksville in Hernando County, and another south of Zephyrhills in Pasco County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Mar 16, 2:00 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 16, 2:00 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
300 PM EDT Sun Mar 16 2025

...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...

.DISCUSSION...
Issued at 257 PM EDT Sun Mar 16 2025

Synoptic, non-convective winds out ahead of the line of storms today
have been impressive with a few areas gusting over 40mph. The storms
moving over the nature coast currently have remained below severe
criteria. However, the severe threat has not completely diminished
and the possibility of damaging winds and a couple tornadoes
still exists. Frequent lightning, heavy rainfall, and gusty winds
have already been observed as these storms move onshore. Remain
vigilant as this line of storms continues south. The threat will
lessen as it moves over southwest Florida later tonight.

Tomorrow a surface high will build back into the area as the
remaining frontal boundary pushes out. Winds will remain elevated as
the pressure gradient between these features remains tight. Dry
air will also filter in dropping dew points and humidity which
will increase the fire threat for the area. Temperatures will also
briefly drop with many waking up in the 40s again on Tuesday
morning. However the 80s return by mid week. Another, weak frontal
system moves over the area Thursday, but is expected to come and
go without much notice besides an increase in winds and a dip in
temperature and dew points.

&&

.AVIATION...
(18Z TAFS)
Issued at 257 PM EDT Sun Mar 16 2025

The line of storms continues its progress south. Storms still
expected to reach TPA/PIE between 21-23Z then move further south as
the evening progresses. Behind the line conditions clear and winds
decrease briefly for a few hours overnight before increasing in the
early morning out of the NW. Otherwise VFR prevails behind the
front.

&&

.MARINE...
Issued at 257 PM EDT Sun Mar 16 2025

Hazardous marine conditions expected as a line of storms continues
to move over the waters and winds remain elevated through Tuesday
afternoon. Small craft advisory and rip current statements remain in
place for the duration.

&&

.FIRE WEATHER...
Issued at 257 PM EDT Sun Mar 16 2025

Fire weather concerns will increase tomorrow as dry air moves
through and winds remain elevated. Dry air sticks around through
Wednesday, however winds will decrease Tuesday and remain low
Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  59  66  51  77 /  40   0   0   0
FMY  64  73  49  80 /  40   0   0   0
GIF  59  70  47  77 /  70   0   0   0
SRQ  60  68  52  78 /  50   0   0   0
BKV  52  66  41  78 /  30   0   0   0
SPG  61  66  55  75 /  40   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Tuesday morning for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

Gulf waters...Small Craft Advisory until 8 AM EDT Tuesday for Charlotte Harbor
     and Pine Island Sound-Coastal waters from Bonita Beach to
     Englewood FL out 20 NM-Coastal waters from Englewood to
     Tarpon Springs FL out 20 NM-Coastal waters from Tarpon
     Springs to Suwannee River FL out 20 NM-Tampa Bay waters-
     Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
     Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
     Waters from Tarpon Springs to Suwannee River FL out 20 to
     60 NM.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Pearce
DECISION SUPPORT...Giarratana

In the hours before

Special weather statement, Mar 16, 10:12 AM EST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1112 AM EDT Sun Mar 16 2025

FLZ139-239-161545-
Coastal Levy FL-Inland Levy FL-
1112 AM EDT Sun Mar 16 2025

...A STRONG THUNDERSTORM WILL IMPACT LEVY COUNTY THROUGH 1145 AM
EDT...

At 1111 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Fowlers Bluff, or 21 miles southwest of Chiefland,
moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lebanon, Bronson, Otter Creek, Fowlers Bluff, Chiefland, Williston
Highlands, Manattee Road, East Bronson, and Andrews.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 PM EDT for northern
Florida.

&&

LAT...LON 2929 8316 2932 8314 2932 8312 2935 8306
      2936 8307 2937 8307 2940 8302 2942 8303
      2946 8300 2956 8274 2957 8269 2922 8247
      2921 8254 2911 8254 2902 8285 2911 8293
      2904 8309 2917 8317
TIME...MOT...LOC 1511Z 252DEG 49KT 2928 8313

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, Mar 16, 10:45 AM EST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1145 AM EDT Sun Mar 16 2025

FLZ139-239-161630-
Coastal Levy FL-Inland Levy FL-
1145 AM EDT Sun Mar 16 2025

...A STRONG THUNDERSTORM WILL IMPACT LEVY COUNTY THROUGH 1230 PM
EDT...

At 1144 AM EDT, Doppler radar was tracking a strong thunderstorm near
Chiefland, moving east at 50 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Williston Highlands, East Bronson, Otter Creek, Andrews, Chiefland,
Williston Municipal Airport, Manatee Springs State Park, Manattee
Road, Lebanon, Bronson, Williston, Fowlers Bluff, and Fanning
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 PM EDT for northern
Florida.

&&

LAT...LON 2929 8316 2932 8314 2932 8312 2935 8306
      2937 8307 2940 8302 2954 8298 2959 8294
      2957 8266 2954 8265 2954 8256 2948 8255
      2948 8241 2922 8241 2922 8253 2916 8254
      2908 8290 2911 8294 2906 8305 2923 8317
TIME...MOT...LOC 1544Z 252DEG 45KT 2940 8282

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TBW
Local storm report, Mar 16, 12:24 PM EST, 3 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
124 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     Marine Tstm Wind 1 SSE Cedar Key         29.14N 83.03W
03/16/2025  M34 MPH          GMZ850             FL   Buoy

            Buoy station CKYF1 Cedar Key, FL.

&&

TBW
Local storm report, Mar 16, 12:28 PM EST, 3 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
128 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     Non-Tstm Wnd Gst 2 WNW Feather Sound     27.91N 82.69W
03/16/2025  M47 MPH          Pinellas           FL   ASOS

            ASOS station KPIE St Pete-Clearwater Intl.

1204 PM     Non-Tstm Wnd Gst 1 S Whitfield           27.40N 82.57W
03/16/2025  M44 MPH          Manatee            FL   ASOS

            ASOS station KSRQ Sarasota Bradenton Intl.

&&
Special weather statement, Mar 16, 3:03 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
403 PM EDT Sun Mar 16 2025

FLZ142-148-242-248-162030-
Coastal Citrus FL-Inland Hernando FL-Coastal Hernando FL-
Inland Citrus FL-
403 PM EDT Sun Mar 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CITRUS AND
NORTHWESTERN HERNANDO COUNTIES THROUGH 430 PM EDT...

At 403 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pine Island, or 11 miles northwest of Spring Hill, moving northeast
at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chassahowitzka Refuge, Royal Highlands, Chassahowitzka, Homosassa
Springs, Green Acres, Lake Lindsey, Leisure Acres, Weeki Wachee
Gardens, Glen Lakes, Pine Island, North Weeki Wachee, Sugarmill
Woods, Homosassa, Lecanto, and Brookridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 500 PM EDT for west central
Florida.

&&

LAT...LON 2886 8254 2878 8238 2862 8235 2849 8268
      2855 8275 2864 8277
TIME...MOT...LOC 2003Z 232DEG 31KT 2860 8267

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TBW

The radar

The Tampa radar (KTBW), 103 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Hernando

When
March 16, 3:29 PM EST
Where
Hernando County, 3.33 mi WSW of Ringgold
Reported by
Trained Spotter
Coordinates
28.630, -82.500

Trained spotter on the Suncoast Parkway near Brooksville reported a funnel cloud about 7 to 8 miles north of their location, but could not visually confirm whether or not the funnel made it to the ground.

Funnel Cloud, Pasco

When
March 16, 7:14 PM EST
Where
Pasco County, Crystal Spgs
Reported by
Public
Coordinates
28.180, -82.170

Public reported a funnel cloud near Zephyrhills.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2025Every state in 2025This day in weather historyWarnings in Florida, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1234441, 1234442.